Alert archive / Vermont / Flash Flood Warnings in 1997
Flash Flood Warning 17, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jul 16, 1997, 4:09 AM EDT for Caledonia County, Orange County, Washington County, Vermont. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 1997, 4:09 AM EDT (08:09 UTC)
- Expired
- Jul 16, 1997, 10:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Caledonia County, VT, Orange County, VT, Washington County, VT
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 8.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 160813 FFWBTV VTC017-015-019-023-005-009-011-161400- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 409 AM EDT WED JUL 16 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 1000 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL VERMONT ...ORANGE COUNTY IN NORTH CENTRAL VERMONT ...LAMOILLE COUNTY...ORLEANS COUNTY...WASHINGTON COUNTY IN NORTHEAST VERMONT ...CALEDONIA COUNTY...ESSEX COUNTY IN NORTHWEST VERMONT ...FRANKLIN COUNTY FLOOD WARNINGS HAVE BEEN EXTENDED INTO THE MORNING HOURS. ALTHOUGH FLOODING CONTINUES TO DIMINISH ACROSS NORTHERN VERMONT AND MOST RIVERS ARE SLOWLY DECLINING...LEVELS REMAINED NEAR FLOOD STAGE. THERE IS STILL THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS TODAY IN THE WARNED AREA. ALTHOUGH THE RAINFALL IS NOT EXPECTED TO BE ENOUGH TO CAUSE NEW FLOODING...ANY ADDED RAIN WILL PREVENT RIVERS AND STREAMS FROM RECEDING AS THE GROUND REMAINS SATURATED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER $SHOULD BE ABANDONED QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND. SCHIESSER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:49 AM EDT, 20 minutes earlier.
Area forecast discussion, Jul 16, 3:49 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 330 AM EDT WED JUL 16 1997 COORD WITH ALB. FFA WILL BE ALLOWED TO EXPIRE WITH THIS PACKAGE. THREAT OF ADDITIONAL FLOODING DECREASING AS PCPN DIMINISHES...BUT RIVERS/STREAMS IN MUCH OF NRN VT STILL NEAR FLOOD STAGE...SO SOME FLOOD WARNINGS WILL NEED TO BE EXTENDED. BACKDOOR FNT STALLED OUT IN WRN VT WL RETREAT EWRD THIS AM. MEANWHILE...CDFNT MOVG INTO WRN NY ATTM MARKING EDGE OF SOMEWHAT DRIER AIR WL TRAVERSE FA DURING TDA. WITH THESE BNDRYS TO CONTEND WITH AND LLVL MSTR STILL ABUNDANT ALG WITH MARGINAL INSTABILITY... WOULD KEEP IN MENTION OF SCT TSRA FOR ALL ZONES XCP ST LWR VLY. AS SOMEWHAT DRIER AND MORE STABLE AIR ADVECTS INTO RGN TDA...THREAT WL DECREASE FROM WEST TO EAST. MODELS DIFFER ON THURS SOLUTION...WITH ETA MUCH MORE VOLATILE THAN NGM. WITH UPSTREAM BEING NRN MIDWEST/GRTLKS...AREA TARGETED BY SPC FOR SLITE RISK TDA...WOULD EXPECT NORTHEAST TO BE IN SIMILAR SITUATION THURS. SERIES OF SHRTWVS ALG WITH INCRG MID LVL JET AND MDT INSTABILITY WL RESULT IN CHC TSRA...WITH POTENTIAL FOR STG WNDS. FWC TEMPS REASONABLE. RJS
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:09 AM EDT | Flash Flood Warning | BTV | Franklin, Lamoille, Orleans | 6 hr |
| Jul 16, 4:09 AM EDT | Flash Flood Warning | BTV | Essex | 6 hr |
Nearby
Flash Flood Warnings in Vermont, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.